Rhode Island, 2016

High Wind and Strong Wind in Rhode Island, December 15 to 16, 2016

December 15 to 16, 2016 · NWS BOX · 4 events in 3 counties and zones

An arctic cold front moved across New England Thursday afternoon and evening followed by strong northwest winds and cold air.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An arctic cold front moved across New England Thursday afternoon and evening followed by strong northwest winds and cold air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 15, 10:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 15, 10:38 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1038 AM EST Thu Dec 15 2016

.SYNOPSIS...

An arctic front barrels through the region this
evening with dangerously cold temperatures and wind chills along
with the potential for damaging winds. Dry weather Friday. Warm-moist
air moving up from the south will bring a period of accumulating
snow Friday night and early Saturday. This transitions to rain by
Saturday night and Sunday with the possibility of a brief period
of freezing rain in-between. A quick shot of cooler air early next
week is replaced with more seasonable conditions beneath high
pressure initially followed by a series of milder weather systems
into late week.

&&

.NEAR TERM /THROUGH TONIGHT/...

1035 am update...

Initial cold front moved across the region earlier this morning,
with a band of localized snow squalls that crossed portions of CT
and RI bringing brief white-out conditions and icy roads.

As for the rest of the day, strong cold advection will result in
nearly steady temperatures for another couple hours. However,
the cold advection will begin to win out with temperatures
falling into the teens across the interior and lower 20s across
the coastal plain by late afternoon.

While the strongest winds will hold off until this evening, expect
westerly wind gusts of 30 to 40 mph through the afternoon. Lastly,
steep low level lapse rates will result in this risk for a
flurries/light snow showers at times into the afternoon. Later
this afternoon and evening, will have to watch for a more
organized area of scattered snow showers and perhaps a few
localized heavy snow squalls as another arctic cold front crosses
the region.

&&

.SHORT TERM /FRIDAY/...
Tonight...

Upper trough and its cold pool...the coldest of the cold air
aloft...will swing through. This will push the arctic cold front
through our area. Impressive cold air. Temps at 850 mb will fall
to -25C...if this were during the daytime that would support max
temps in the lower teens! This airmass at night should also
impress...observed temps upstream early this morning are in the
single numbers with a few below zero. Expect Southern New England
to experience something similar.

Low pressure in the Maritimes will deepen, increasing the pressure
gradient across New England. That along with cold advection
should maintain the strong winds much of the night. Winds aloft in
the mixed layer are expected to increase to around 50 knots, some
or all of which should mix to the surface. With winds at or near
50 knots expected, we will convert the High Wind Watch into a High
Wind Warning.

Cold air...strong wind...yep, that's right. How about wind chills?
Based on the temps and wind, we expect wind chills to reach -15F
or lower across the northern part of MA and in nearby parts of
northern CT and northern RI. Forecast wind chill values remain
above -24F in most places, with the possible exception of extreme
western Franklin County. We have converted the existing Wind Chill
Watch into a Wind Chill Advisory, and have added Nrn CT and part
of Providence Co RI, as well as areas along the I-95 corridor in
Eastern MA.

Friday...

The upper trough and its cold air aloft start moving out on
Friday. Surface high pressure builds in, providing sunshine and
diminishing wind. Much more shallow mixing with a max height near
925 mb. Temps at that level climb through the day, but are
equivalent to an 850 temp of -25C early afternoon. So expect max
surface temps in the teens and lower 20s. This and the lighter
wind will mean much more manageable wind chill.

Overall a cold and dry day. Looking at increasing sky cover late
in the day as the high pressure shifts to our east.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*/ Highlights...

 - Wintry weather forecast beginning late Friday night into Saturday
 - Plowable snow, solid advisory level for N / W / Central portions
   of Southern New England
 - Wet weather with breezy S winds late Saturday night into Sunday
 - Shot of cold air into Monday, moderating warmer into next week

*/ Overview...

The EPO / WPO shift is on. Ridging over the NW Pacific
deamplifying, the flow becoming more zonal across the CONUS lends
the usherance of milder air off the Pacific yielding a moderating,
warming trend over the lower 48 with cold, Arctic air becoming
locked up over NE Canada as the NAO / AO trends strongly positive.
A return to a more La Nina pattern setup, energy off the Pacific
troughs to the lee of the Rockies but is ultimately stretched N/E
through the progressive down- stream pattern, with stronger
ridging E over the Atlantic and the polar low situated across NE
Canada / Greenland. Subsequently at the surface, areas of low
pressure are for the most part inside-runners. Perhaps some
initial wintry precipitation types, otherwise a more mild,
seasonable pattern with wet-weather outcomes. Amazing that we may
see another above-average holiday season, a third in a row if that
turns out to be the case. With lesser weighting towards the 15.0z
NAM, a consensus of forecast guidance along with ensemble and
probabilistic guidance is preferred with this update. Highlights
in the daily discussion below.

*/ Daily Discussion...

Friday night into Saturday...

Beginning around midnight Saturday and continuing through much of
the day confident advisory-level snows but can not rule out warning-
level for the W MA / NW CT high terrain that undergo a transition S
to N mainly to rain with a potential wintry mix for N / W / Central
interior portions of S New England.

Signals of an overrunning setup against the lingering Arctic airmass.
Fairly apparent we will see a good slug of precipitation given low-
level convergence and deep layer forcing of a moisture-laden airmass
with precipitable waters exceeding 1-inch (+2 standard deviations).
Along a leading warm front and push of milder air, some uncertainty
on where heaviest precipitation develops especially with secondary
low development associated with regions of best deep-layer forcing.
15.0z NAM appears to be the most robust and furthest N with higher
outcomes of around 0.8-0.9 with all other guidance S. This having
implications on snow accumulations. Will go with a consensus of
forecast guidance and lean away from heavily weighing on the NAM.

But there are other factors to consider: 1) As the prior forecaster
noted, the snow growth region initially is near-surface and will
gradually lift with the low to mid level warming. Snow-to-liquid
ratios will alter during this transition with warm air intrusion,
initially high around 18:1 dropping down to around 8:1. So timing of
precipitation along with depth / magnitude of cold air is essential
in determining accumulation rates which are likely to vary with
time. 2) depth and orientation of the ageostrophic wind, how
effectively it aides in maintaining the longevity of sub-freezing
temperatures associated with the lingering Arctic airmass. Again it
would appear per model wet-bulb analysis that the NAM is stronger
with the ageostrophic flow and subsequently maintains sub-freezing
temperatures slightly longer. 3) Drier air within the snow-growth
region beginning around 18z Saturday that erodes the presence of ice
aloft. In hand with the longevity of sub-freezing temperatures at
the surface, there is the possibility of freezing rain should
precipitation be ongoing, of which is expected to be light as
strongest forcing and slug of heavier outcomes pushes offshore.

Based on a consensus of ensemble, probabilistic, and deterministic
guidance, expect onset of snow beginning around midnight Saturday.
Usherance of milder air shortly after sunrise, will begin to see the
transition to rain working N. However into afternoon, sub-freezing
air lingering as drier air works in aloft as heavier precipitation
pushes offshore, there is the possibility of a period of freezing
rain for interior N / W / Central portions of S New England.
Considering all signals, could see upwards of a 6-hour period for
spots, especially within sheltered interior valleys, especially
should winds funnel out of the N. But precipitation outcomes that
are forecast to be light, would expect a glaze of accretion.

Saturday night into Sunday night...

With an inside-runner low across the Great Lakes region, warm-moist
air surges N across the NE CONUS within the low-levels advected with
SW flow of 50 to 80 mph at H925. The surface warm front slower in
its advance to the N lending to a shallow surface inversion, there
is some question as to how well winds will transfer to the surface.
Once again that warm-moist air is highly anomalous with pwats above
1-inch which again is +2 standard deviations for this time of year.

Expect a lull in precipitation during the evening hours with the
brief intrusion of drier air around the mid-levels, at this point
mainly in the form of rain for all of S New England. Looking at a
line of rain sweeping the region ahead of the cold front parent to
the inside-runner low during the early morning into afternoon hours
with rainfall amounts on the order of around half an inch, perhaps
locally higher given the dynamics and low-level jet convergence of
strong SW winds.

Speaking of winds, there are some signals to indicate gusty winds at
the surface but most of this appears driven by the gradient wind.
Can not rule out gusts as high as 40 to 50 mph for SE New England
especially Cape Cod and the Islands. Given the magnitude of the
inversion forecast within BUFKIT profiles have little confidence
that we'll see the stronger, decoupled flow aloft from reaching the
surface, not even via precipitation drag.

A non-diurnal temperature trend, just looking at SREF plumes it
would appear that lows for Saturday are realized right at sundown,
the start of the evening period.

Topping out early Sunday, cold air advection proceeds. Perhaps quick
enough to transition rain on the backside of the cold front to snow
but thinking it mainly dries out. Echo concerns via the previous
forecaster that the brunt of the cold air with any residual water
along area roadways, likely to be dealing with some black ice come
the Monday morning commute.

Next week...

A roughly 1040 high early on shifting E allowing for a moderating
airmass across the region, tending milder. Monitoring an area of low
pressure center S possibly skirting S New England Tuesday night into
Wednesday. Brief period of dry, mild weather prior to another inside-
runner low for the late week period. With onset, a mix of wintry
weather outcomes is possible. A consensus of forecast guidance is
preferred.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Today...

Mainly VFR with SCT-BKN cigs with westerly wind gusts up to 35
knots. A few flurries possible at times, but a more organized area
of scattered snow showers and perhaps a localized heavier squall
or two will be possible later this afternoon and evening.

Tonight...

VFR. Ocean effect snow showers off the coasts will generate
MVFR/IFR cigs/vsbys, but with a NW flow we would expect most of
this to remain offshore. NW winds will increase through midnight
with gusts of 50-55 knots possible, perhaps 60 knots on Cape Cod
and Islands.

Friday...

VFR. NW winds will diminish as high pressure builds over the
region. Morning gusts may linger 25-35 knots,especially along the
coast. All wind should diminish below 20 knots in the afternoon.
Lingering ocean effect snow showers offshore with MVFR cigs, but
this should diminish in the afternoon.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Friday Night through Monday/...Moderate confidence.

Friday night into Saturday...

Lowering to LIFR beginning 6z Saturday. Initial onset of IFR-LIFR SN
with visibilities down to half a mile. Transition to RA with a brief
period of FZRA in-between especially for N / W / Central interior S
New England terminals. Snow accumulations expected with a general 1-
2 over SE MA / S RI increasing N/W to 4-6 over NW MA. A glaze of
icing possible for N/W/Central MA.

Saturday night into Sunday...

IFR continuing with RA. Breezy S winds. Possible LLWS impacts as
winds 2 kft agl will be around 50 to 60 kts out of the SW. Will seem
improvement late in the day with S/SW flow shifting out of the W/NW.

Monday into Tuesday...

VFR. NW winds initially blustery, diminishing with time.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

7 am update...

Today and Tonight...

A cold front crosses the waters this morning ahead of which rain /
snow showers are possible. There is the possibility of reduced
visibility especially over the near-shore waters adjacent to the
Cape and Islands. Will see increasing W/SW winds ahead of the
front initially around 20 to 25 kts increasing 30 to 35 kts with
passage. Ocean effect snows possible as seas build 5 to 10 feet.

An arctic front moves through this evening, followed by extremely
cold air. This will allow Northwest winds with gusts 50-60 knots
at times during the night. Exposed waters will continue showing 5
to 12 foot seas during this time.

In light of these conditions, the Storm Watch has been converted
to a Storm Warning.

Friday...

High pressure builds in from the W. Expect winds to diminish
through the day with morning gales giving way to small craft
advisory conditions in the afternoon and lighter winds by sunset.
The diminishing winds will allow seas to subside through the day.

Outlook /Friday Night through Monday/...

Friday night through Sunday...

Winds turning S will increase during the day Saturday and into
Sunday ahead of a sweeping cold front. Strongest winds out ahead of
the cold front with gales forecast. With cold frontal passage on
Sunday, winds turn out of the NW and begin to diminish. Periods of
rain, some moderate to heavy at times with visibility restrictions
on the waters ahead of and along the cold front.

Monday into Tuesday...Moderate confidence.

NW winds diminishing. Seas allowed to subside.

&&

.TIDES/COASTAL FLOODING...
Astronomical high tide at Boston Thursday at midday is near 12
ft. Given developing offshore wind and pressure rises should
work against minor coastal flooding. However the expected levels
are close to the Tuesday levels which caused some minor flooding,
so we can't rule it out for one more day.

&&

.CLIMATE...
The early storm force winds will give way to Gales, then finally
small craft advisory level winds through the daylight hours on
Fri as they veer from NW to S-SW by evening. In fact,

Lowest Min Temps December 16

BOS  1/1883
PVD  3/1910
BDL -4/1917
ORH -2/1932

Lowest Max Temps December 16

BOS  18/1951
PVD  15/1910
BDL  15/1917
ORH  12/1968

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning from 5 PM this afternoon to 4 AM EST Friday
     for CTZ002>004.
     Wind Chill Advisory from midnight tonight to 9 AM EST Friday
     for CTZ002>004.
MA...High Wind Warning from 5 PM this afternoon to 5 AM EST Friday
     for MAZ022>024.
     High Wind Warning from 5 PM this afternoon to 4 AM EST Friday
     for MAZ002>021-026.
     Wind Chill Advisory from midnight tonight to 9 AM EST Friday
     for MAZ007-013>017.
     Wind Chill Advisory from 10 PM this evening to 11 AM EST
     Friday for MAZ002>006-008>012-026.
RI...High Wind Warning from 5 PM this afternoon to 5 AM EST Friday
     for RIZ008.
     High Wind Warning from 5 PM this afternoon to 4 AM EST Friday
     for RIZ001>007.
     Wind Chill Advisory from midnight tonight to 9 AM EST Friday
     for RIZ001.
MARINE...Storm Warning from 5 PM this afternoon to 5 AM EST Friday for
     ANZ231>235-237-250-251-254>256.
     Storm Warning from 7 PM this evening to 4 AM EST Friday for
     ANZ230-236.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...Frank
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...Frank/WTB/Sipprell
MARINE...WTB/Sipprell
TIDES/COASTAL FLOODING...Staff
CLIMATE...Staff
Hazardous weather outlook, Dec 15, 4:11 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
411 AM EST THU DEC 15 2016

MAZ002>006-008>012-026-160915-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
411 AM EST THU DEC 15 2016

...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM EST FRIDAY...
...WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 11 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN...CENTRAL...AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING
   WIND CHILL ADVISORY

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS MORNING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THROUGH FRIDAY MORNING...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY

FRIDAY NIGHT THROUGH SATURDAY...SNOW IS FORECAST WITH ACCUMULATIONS
ON THE ORDER OF 3 TO 5 INCHES. EXPECT HAZARDOUS DRIVING CONDITIONS
AND RESTRICTIONS TO VISIBILITY DOWN TO A HALF MILE. THERE IS A RISK
OF FREEZING RAIN BEFORE SNOW TRANSITIONS TO RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ007-013>017-RIZ001-160915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
411 AM EST THU DEC 15 2016

...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM EST FRIDAY...
...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN
MASSACHUSETTS...AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING
   WIND CHILL ADVISORY

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS MORNING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THROUGH FRIDAY MORNING...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY

FRIDAY NIGHT THROUGH SATURDAY...SNOW IS FORECAST WITH ACCUMULATIONS
ON THE ORDER OF 3 TO 5 INCHES. EXPECT HAZARDOUS DRIVING CONDITIONS
AND RESTRICTIONS TO VISIBILITY DOWN TO A HALF MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ018>021-RIZ002>007-160915-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
411 AM EST THU DEC 15 2016

...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 4 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS MORNING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT THROUGH SATURDAY...SNOW IS FORECAST WITH ACCUMULATIONS
ON THE ORDER OF 1 TO 3 INCHES. EXPECT HAZARDOUS DRIVING CONDITIONS
AND RESTRICTIONS TO VISIBILITY DOWN TO A MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-160915-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
411 AM EST THU DEC 15 2016

...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND THE ISLANDS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH
THIS MORNING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES
AND SNOW COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT THROUGH SATURDAY...SNOW IS FORECAST WITH ACCUMULATIONS
ON THE ORDER OF 1 TO 2 INCHES. EXPECT HAZARDOUS DRIVING CONDITIONS
AND RESTRICTIONS TO VISIBILITY DOWN TO A MILE OR TWO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-251-254>256-160915-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
411 AM EST THU DEC 15 2016

...STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...NW GALES ARE LIKELY.

SATURDAY...S GALES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-160915-
BOSTON HARBOR-NARRAGANSETT BAY-
411 AM EST THU DEC 15 2016

...STORM WARNING FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...NW GALES ARE POSSIBLE DURING THE EARLY MORNING HOURS.

SATURDAY...S GALES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Dec 15, 7:57 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
757 AM EST THU DEC 15 2016

CTZ002>004-MAZ004-005-011>013-017-018-020-021-RIZ001>007-151415-
Windham-Tolland-Hartford-Southern Plymouth-Northern Bristol-Northern
Worcester-Southern Worcester-Eastern Hampden-Southern Bristol-Western
Plymouth-Central Middlesex County-Western Norfolk-Southeast
Providence-Bristol-Washington-Eastern Kent-Western
Kent-Newport-Northwest Providence-
757 AM EST THU DEC 15 2016

...Dangerous snow squalls will bring localized but brief whiteout
conditions and very hazardous travel to portions of northern CT
Rhode Island and southeast MA though mid morning...

At 750 AM EST...dangerous snow squalls across northern CT, were
moving southeast at 40 mph.  These isolated snow squalls will enter
Rhode Island through 915 am and perhaps into parts of interior
southeast MA.

While these snow squalls will be hit and miss and brief.  Visibility
may suddenly drop to near zero in localized squalls, creating
whiteout conditions and icy roads.

&&

LAT...LON 4199 7302 4201 7302 4232 7156 4165 7076
      4147 7135 4173 7122 4158 7133 4158 7134
      4166 7135 4164 7134 4163 7133 4172 7131
      4172 7134 4147 7139 4139 7184 4140 7184
      4142 7180 4164 7179 4171 7224 4156 7295
TIME...MOT...LOC 1250Z 295DEG 33KT 4197 7219

FRANK
Special weather statement, Dec 15, 8:56 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
856 AM EST THU DEC 15 2016

CTZ002>004-MAZ012-013-017>021-RIZ001>008-151515-
Windham-Tolland-Hartford-Southern Plymouth-Northern Bristol-Southern
Worcester-Southern Bristol-Western Plymouth-Eastern Plymouth-Western
Norfolk-Southeast Providence-Bristol-Washington-Eastern Kent-Western
Kent-Newport-Block Island-Northwest Providence-
856 AM EST THU DEC 15 2016

...Localized severe snow squalls will be moving through eastern CT
into Rhode Island and southeast MA through 1015 am creating near
whiteout conditions along with icy roads...

At 852 AM EST...localized severe snow squalls were across eastern CT
and northwest Rhode Island were moving southeast at 30 mph.

This is a dangerous situation!  Visibility will suddenly drop to
near zero in localized severe snow squalls, creating whiteout
conditions and icy roads.

Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.

&&

LAT...LON 4133 7190 4132 7187 4164 7179 4171 7224
      4159 7243 4173 7267 4219 7137 4185 7053
      4151 7098 4146 7119 4160 7124 4145 7135
      4145 7136 4146 7136 4171 7116 4158 7133
      4179 7137 4179 7138 4115 7158
TIME...MOT...LOC 1352Z 293DEG 26KT 4183 7163

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Bristol

When
December 15, 12:00 PM EST to December 16, 2:00 AM EST
Where
Bristol forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Winds brought down utility poles and wires on Hope Street in Bristol. About the same time, winds across Narragansett Bay at Conimicut Point gusted to 63 mph.

Strong Wind, Southeast Providence

When
December 15, 12:00 PM EST to December 16, 2:00 AM EST
Where
Southeast Providence forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$700
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winds brought a tree down on Hartford Avenue in Johnston. About the same time, winds at T. F. Green Airport in Warwick (Kent County) gusted to 49 mph.

High Wind, Eastern Kent

When
December 15, 10:00 PM EST to December 16, 2:00 AM EST
Where
Eastern Kent forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Winds at Conimicut Point gusted to 63 mph.

High Wind, Bristol

When
December 15, 10:00 PM EST to December 16, 2:00 AM EST
Where
Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Winds were estimated around 50 kt based on an interpolation of gusts from T.F. Green Airport in Warwick (43 kt) and the 63 mph gust around the same time at Conimicut. Utility poles and wires were down on Hope Street. In addition, a tree was down on a house and a utility pole was down on Shaws Lane.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669205, 669207, 669206, 675490.